Colorado, 2003

Hail in Colorado, July 15, 2003

July 15, 2003 · NWS GLD · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 12:24 PM MST, 8 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 12:24 PM MST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT TUE JUL 15 2003

FORECAST CONCERN IS TEMPERATURES THROUGH NEXT SEVERAL DAYS.

LATEST 19Z SURFACE MAP ANALYSIS SHOWED A STATIONARY FRONT ACROSS
CENTRAL MISSOURI INTO CENTRAL OKLAHOMA AND THE TEXAS PANHANDLE. A
SURFACE HIGH PRESSURE RIDGE EXTENDED FROM MONTANA INTO KANSAS. IR
AND WATER VAPOR SATELLITE IMAGERY SHOWED A BROAD CLOCKWISE FLOW
ALOFT ASSOCIATED WITH STRONG UPPER LEVEL RIDGE.

MODELS INITIALIZED WELL TODAY WITH REGARD TO STRENGTH AND FUTURE
POSITION OF SURFACE FEATURES. WILL GO WITH THE ETA MODEL OUT
THROUGH 48 HOURS AS IT IS SLIGHTLY BETTER THAN THE OTHER MODELS WITH
REGARD TO TEMPERATURE AND WIND FIELDS.

FOR TONIGHT AS UPPER RIDGE DOMINATES OUR WEATHER EXPECT DRY AND
QUIET WEATHER. WILL GO CLOSE TO GUIDANCE TEMPERATURES MOSTLY IN THE
MIDDLE 60S.

FOR WEDNESDAY THROUGH FRIDAY EXPECT A CONTINUATION OF HOT AND DRY
WEATHER AS UPPER RIDGING PREVAILS. WILL GO WITH DAYTIME HIGH
TEMPERATURES IN THE UPPER 90S TO NEAR 100 WHILE TEMPERATURES FOR
HIGHS ON THURSDAY AND FRIDAY WILL BE MOSTLY IN THE 100 TO 105
DEGREE RANGE. MILD TEMPERATURES WEDNESDAY AND THURSDAY NIGHT WILL BE
IN THE MIDDLE TO UPPER 60S.

FOR SATURDAY INTO SUNDAY WILL MAINTAIN TEMPERATURES A FEW DEGREES
COOLER THAN PREVIOUS DAYS AS A WEAK COLD FRONT MOVES INTO THE
REGION AND BECOMES STATIONARY. WILL MAINTAIN SLIGHT CHANCE POPS FOR
CONVECTION ON SUNDAY.

FOR MONDAY AND TUESDAY WILL CONTINUE A DRY WEATHER TREND WITH
TEMPERATURES IN THE 90S DURING THE DAY AND 60S AT NIGHT. MODELS
FORECAST UPPER RIDGING TO REGAIN DOMINANCE INTO THE MIDDLE OF NEXT
WEEK.

.GLD...NONE.

LAMMERS
Hazardous weather outlook, Jul 15, 1:54 PM MST, 7 hours 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE TOWARD FAR EASTERN
COLORADO FROM THE FRONT RANGE LATE THIS AFTERNOON AND EARLY EVENING.
AS THEY DO...THEY WILL ENCOUNTER A MORE FAVORABLE ENVIRONMENT WHERE
MID AND UPPER LEVEL MOISTURE WILL BECOME MORE PLENTIFUL. AT THIS
TIME THE BEST CHANCE FOR THUNDERSTORMS WILL EXIST ALONG AND WEST OF
A LINE FROM BENKELMAN NEBRASKA TO GOODLAND KANSAS AND CHEYENNE WELLS
COLORADO. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DDT

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 15, 9:10 PM MST
Where
Cheyenne County, 9 mi NW of Cheyenne Wells
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -102.467

Hail, Kit Carson

When
July 15, 9:15 PM MST
Where
Kit Carson County, 5 mi S of Bethune
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.167, -102.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370220, 5370221.